High Wind, Big Stone
- When
- March 7, 2:40 PM CST to 9:00 PM CST
- Where
- Big Stone forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A potent surface low pressure area moved northeast across the Dakotas and brought high winds to west central Minnesota as it moved away. West to northwest winds of 35 to 45 mph with gusts to 60 mph occurred with this system.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A potent surface low pressure area moved northeast across the Dakotas and brought high winds to west central Minnesota as it moved away. West to northwest winds of 35 to 45 mph with gusts to 60 mph occurred with this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 7, 11:31 AM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1131 AM CST Tue Mar 7 2017
.UPDATE...
Issued at 1127 AM CST Tue Mar 7 2017
The current forecast for today looks good overall. Based on buffer
soundings, will need to monitor obs in the wind adv for a possible
upgrade to a high wind warning. The latest obs from KPIR is
showing sustained winds of 36 mph.
&&
.SHORT TERM...(Today through Thursday Afternoon)
Issued at 355 AM CST Tue Mar 7 2017
Still seeing advisory level winds in spots, mainly over the
northeast CWA where current headlines are still in place. Winds will
increase again by mid-morning and peak this afternoon when deep
mixing occurs. 0.5km winds are around 45 to 50 knots, with 850mb
winds around 50 knots as well. Decided to upgrade the northern CWA
to a High Wind Warning, although feel this will be marginal.
Elsewhere, went with a wind advisory. Ran all products until 03Z
this evening.
Other big concern today is the fire danger, especially over the
southern CWA where RH values will drop into the 20 to 30 percent
range along with the wind gusts exceeding 50 mph at times. Will
highlight fire danger in other products but day shift may need to
consider a Red Flag Warning even though RH is not quite in criteria.
The strength of the wind alone with borderline RH will create very
high to extreme fire danger.
The short term period will feature a cooling trend, with highs
falling back into the 20s for northern areas by Thursday. Winds will
finally begin to subside by Wednesday afternoon and evening as
surface high pressure builds into the region. Weak energy aloft
slides southeast across the area Wednesday night into Thursday,
bringing a chance for light snow. This will be the first in a series
of snow producing systems set to move through the region all the way
through the weekend.
.LONG TERM...(Thursday Evening through Monday)
Issued at 355 AM CST Tue Mar 7 2017
A fairly active pattern is progged for the long term. Latest models
maintain a somewhat fast mid level flow over the region during the
period, with several short waves moving from nw to se across the
region. The first wave comes through Friday night into Saturday,
with a round of light snow. Another wave moves through Sunday night
and Monday, with another shot at light snow. The model qpf progs are
not in complete agreement, thus sct pops should suffice for now, or
until there is better model agreement. Temperatures, overall, look
to be below normal through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1127 AM CST Tue Mar 7 2017
VFR but windy conditions are expected through this evening at all
terminals. Winds will gradually diminish after sunset.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 9 PM CST /8 PM MST/ this evening for
SDZ003>011-015-021.
Wind Advisory until 9 PM CST /8 PM MST/ this evening for
SDZ016>020-022-023-033>037-045-048-051.
MN...Wind Advisory until 9 PM CST this evening for MNZ039-046.
&&
UPDATE...SD
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...SDHazardous Weather Outlook National Weather Service Aberdeen SD 448 AM CST Tue Mar 7 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081100- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 448 AM CST Tue Mar 7 2017 /348 AM MST Tue Mar 7 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong west winds will continue today, with gusts in the 50 to 60 mph range for most areas. The grassland fire danger will reach the VERY HIGH to EXTREME stage across the region today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A couple snow-producing clipper systems will move across the area Friday and through the weekend. Each system has the potential to drop a few inches of snow. The exact track of these systems, as well as the amount of snow with them is still in question, but light to moderate snow accumulations are quite possible over the Dakotas and Minnesota this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CST TUE MAR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
03/07/2017 M69 MPH CORSON SD MESONET
PEAK GUST SO FAR. MESONET STATION BULLHEAD
10 S /GRRS2/ .
&&
RLThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688480, 688487.